Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 4, NWS Nashville, TN

February 22, 2003Warren County, White County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Feb 22, 2003, 11:35 AM CST for Warren County, White County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 11:35 AM CST (17:35 UTC)
Expired
Feb 22, 2003, 12:15 PM CST
In force
40 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Warren County, TN, White County, TN

The radar

The Nashville radar (KOHX), 93 km from the middle of the area, began a volume at 17:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 22, 10:35 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 250 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
250 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS54 KOHX 221735
SVRBNA
TNC177-185-221815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1134 AM CST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN TENNESSEE
  WHITE COUNTY IN TENNESSEE

* UNTIL 1215 PM CST

* AT 1125 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF DOYLE...OR 7 MILES
  NORTHEAST OF MCMINNVILLE...MOVING NORTHEAST AT 40 MPH.  THIS STORM HAS 
  PRODUCED GOLFBALL SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DOYLE AROUND 1140 AM CST
  SPARTA AROUND 1150 AM CST

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF
SEVERE THUNDERSTORMS APPROACH YOUR AREA...GO TO A SAFE PLACE.
ESPECIALLY IF YOU LIVE IN A MOBILE HOME.

&&

LAT...LON 3581 8584 3568 8569 3595 8530 3610 8550

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 11:00 AM CST, 35 minutes earlier.

Area forecast discussion, Feb 22, 11:00 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1100 AM CST SAT FEB 22 2003

THERE HAS BEEN SOME CLOUD BREAKS IN THE WARM SECTOR IN SOUTHERN
MIDDLE TENNESSEE BY LATE MORNING...ALLOWING TEMPERATURES TO WARM
INTO THE 60S...UPDATE ONE. THIS GROWING INSTABILITITY LOOKS TO
ENHANCE STORMS FIRING ALONG AN EARLIER BOUNDARY IN MORE STABLE AIR
TO THE WEST...UPDATE TWO.  TORNADO WATCH IN EFFECT FOR THE EASTERN
FORECAST AREA (MACON SOUTH TO FRANKLIN COUNTIES OF TENNESSEE...THEN
EAST). JUST WEST OF THE WATCH BOX...THERE COULD BE SOME HAIL REPORTS
TOO...MAINLY EARLY THIS AFTERNOON.

04

.BNA...TORNADO WATCH FOR EASTERN MIDDLE TENNESSEE UNTIL 4 PM
TNC015-027-031-035-041-049-051-061-087-111-133-137-141-159-175-177-18 5
FLOOD WATCH THIS AFTERNOON FOR MIDDLE TENNESSEE
Hazardous weather outlook, Feb 22, 5:30 AM CST, 6 hours 5 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

...FLOOD WATCH TODAY...

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THUNDERSTORMS
ARE EXPECTED MAINLY THROUGH MIDDAY AS A COLD FRONT MOVES ACROSS THE
AREA. THUNDERSTORMS MAY PRODUCE FLOODING TYPE RAINS...AND POSSIBLE
EVEN STRONG TO DAMAGING WIND ACROSS THE SOUTH. SHOWERS ACROSS THE
AREA TONIGHT HAVE A GOOD CHANCE OF MIXING WITH OR CHANGING BRIEFLY
TO SNOW. NO SIGNIFICANT ACCUMULATION IS EXPECTED AT THIS TIME. FLASH
AND RIVER FLOODING CONTINUES TO BE THE MAIN CONCERN THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERAL WEAK WEATHER SYSTEMS WILL PUSH ACROSS THE AREA OVER THE NEXT
SEVERAL DAYS...WITH THUNDERSTORMS POSSIBLE THURSDAY. THE PROBABILITY
OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY FOR POSSIBLE HEAVY RAIN AND
ISOLATED STRONG THUNDERSTORMS. THE THREAT OF ADDITIONAL EXCESSIVE
RAINFALL IS THE BIGGEST CONCERN DUE SATURATED GROUND AND ABOVE NORMAL
RIVER LEVELS.

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:34 AM CSTFlash Flood WarningOHXFranklin116 min
Feb 22, 10:33 AM CSTSevere Thunderstorm WarningOHXRutherford57 min
Feb 22, 10:51 AM CSTSevere Thunderstorm WarningOHXCoffee39 min
Feb 22, 10:59 AM CSTSevere Thunderstorm WarningOHXSmith, Wilson46 min
Feb 22, 12:22 PM CSTSevere Thunderstorm WarningOHXMacon23 min
Feb 22, 2:38 PM CSTFlash Flood WarningOHXCumberland3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.